MAUDE Adverse Event Report: TORNIER S.A.S. 611 ANKLE FUSION NAIL RIGHT SIDE ANGLE 6 DIA. 10 LG. 180; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

TORNIER S.A.S. 611 ANKLE FUSION NAIL RIGHT SIDE ANGLE 6 DIA. 10 LG. 180; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number LJU601
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Nonunion/Delayed-union Bone Fracture (2369); Foreign Body In Patient (2687); Implant Pain (4561)
Date of Event 09/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis results are not available at the time of this report.A follow-up report will be sent when the analysis is complete.
 
Event or Problem Description
It was reported that the patient underwent a nail removal due to joint fusion did not occur, persistent pain in the patient.During removal the 2 anteroposterior screws broke.Half of the screw remained in the posterior part of the calcaneus as well as in the locking hole of the nail making it very complicated to remove the nail.Lengthening of more than 2 hours the duration of the intervention.The 2 pieces of screw could not be removed and were therefore left in the patient's calcaneum.The surgeon was forced to use the sledgehammer to avoid a new posterior approach, which could have further weakened the patient's calcaneus.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned and x-ray provided show the breakage of the screws.Visual inspection: the extraction adaptateur is still block on the 611 ankle fusion nail.Since data and x-rays were provided, the opinion of the medical expert was requested and stated as following: the fact that the surgeon has used the 611 afn in a static locking mode could have attribut-ed to the non-union event.The fact that it is painful may refer to the (micro)motion that is occurring at the non-union site.The foot skeleton (talus and calcaneus) is moving slightly relative to the distal nail, as can be seen by the ¿impression¿ that the distal nail has made at its distal part.One of the option the surgeon would have had is to take the proximal screws out to dynam-ize the construct to generate compression at the fusion site to promote healing.It would be interesting to know how long the 611 afn has been in and if the patient was weight-bearing this side.The static fixation of the 611 afn together with the non-union will generate high stresses on the screws in particular.As in any other osteosynthesis relying on screw, they will eventually break if the bones do not unite.Most likely the screws were already damaged and were ei-ther broken already or did break easily during removal.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by a static locking mode option use for this patient.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
611 ANKLE FUSION NAIL RIGHT SIDE ANGLE 6 DIA. 10 LG. 180
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR  38330
Manufacturer (Section G)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR   38330
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15584657
Report Number3000931034-2022-00343
Device Sequence Number20618552
Product Code HSB
UDI-Device Identifier03700386938276
UDI-Public03700386938276
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K130051
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 12/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/20/2022
Device Model NumberLJU601
Device Catalogue NumberLJU601
Device Lot Number6980AS
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/14/2022
Supplement Date Received by Manufacturer12/07/2022
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date12/29/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown